Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can't tolerate drugs
Jul 26, 2004

Dr. Young:

First, thank you for participating in this forum.

I was diagnosed in 1998 and have for the most part been healthy.

My latest CD4 count in June was 236 and viral load over 300,000. Of course, my current Doctor wants me on treatment, however, I have always been reluctant to take any drugs, especially ones that you must take on a regular basis, day in day out.

I did try a regimen of Sustiva and Combiver, but it made me so sick I could barely get out of bed, let alone go to work.

I have been noticing over the past 8 months that my memory is not as good as it was..specifically short term memory..it is becoming difficult for me to remember dates, anything involving numbers and even names. I am only 47 years old. Could this be a result of my HIV?

Eventually, I know if I want to live that I will need to go on meds, but my body has never really accepted drugs as I always have bad side effects, thus the reason to not take any.

Any suggestions?

Thank you again Dr. Young.

Kevin

Response from Dr. Young

Thanks for your question and comments.

First off, I would agree with your doctor that it's probably time to start on HIV treatments (again). With your high viral load and CD4 count approaching the "AIDS" definition, you'd be best advised to start prior to, not after, having a serious or life-threatening complication.

That said, I can definitely understand your reluctance to resume, having had pretty severe side effects of the Combivir/efavirenz (Sustiva, Stocrin) that you took before. Know that there are a ever increasing number of options for first-line treatments, and it is really a rare instance where we cannot find a very well tolerated combination.

As for your memory, I can't say for sure that this is related to HIV, but I would have concern over this possibility, and as such, your symptoms provide further basis for starting in the near-term future.

The key thing is to develop a good working relationship with your doctor around discussing your next options. Once you do start on a regimen, keep in touch with her (or him, or us here at TheBody) to prevent or manage any side effects that you might have.

Good luck, thanks for reading. BY



Previous
timing of meds
Next
Viread/3TC/Sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement